What are the side effects of niacin?


Quick Answer

Doses of 50 milligrams or more of niacin can cause tingling in the face and chest, while significantly high doses can cause liver damage and stomach ulcers, according to the University of Maryland Medical Center. Niacin can raise histamine levels, making allergies worse, and decrease blood pressure.

Continue Reading

Full Answer

Other side effects include developing or aggravating problems with heart arrhythmia and making other B vitamin levels decrease or increase. Dizziness, nausea, inflammation of the eyes, headache and rashes are side effects that may appear harmless but require medical attention, asserts Mayo Clinic. Patients with diabetes should consult their doctor before using niacin because it causes blood sugar levels to rise. Niacin can also interact with medications, including aspirin, alpha-blockers, nicotine patches and blood thinners, states the University of Maryland Medical Center.

Niacin, also called vitamin B3, can be found naturally in foods such as eggs, cereals and meat. Although niacin is used to treat vitamin B3 deficiency, it is also utilized for lowering cholesterol levels, notes Mayo Clinic. Niacin works well for treating high cholesterol levels with positive effects on HDL cholesterol. Adult cholesterol therapy patients may take up to 4,000 milligrams per day, but doctors advise that children should not take niacin. Patients who want to take niacin should do so only if their doctor oversees the dosage and appropriateness of the supplement, adds the University of Maryland Medical Center.

Learn more about Side Effects

Related Questions